What can cause your child to have an allergic reaction?
Anaphylaxis is a severe and mostly sudden allergic reaction. This tends to happen when a person with an allergy is exposed to that allergen. Reactions are rapid and normally occur soon after exposure to the allergen, but can occur up to 2-3 hours later. It is potentially life-threatening, and an emergency response is imperative.
The most common allergens are:
Pollen from trees and grasses
Indoor allergens such as house dust mites or moulds
Foods such as peanuts, tree nuts, milk and eggs
Pets such as cats and dogs, and other furry or hairy animals such as horses, rabbits and guinea pigs
Insects such as wasps and bees
Medicines such as antibiotics, pain killers and drugs used in hospitals for anaesthetics (these may cause reactions by binding to proteins in the blood, which then triggers the reaction)
How to use a JEXT Adrenaline Auto-Injector (AAI)
Step 1: Hold the AAI in the hand that you use to write with your thumb closest to the yellow cap.
Step 2: Pull off the yellow cap with your other hand.
Step 3: Place the black injector tip against the outer thigh, holding the injector at a right angle (approx. 90°) to the thigh.
Step 4: Push the black tip as hard as you can into the outer thigh until you hear a ‘click’ which means the injection has started, then keep it pushed in. Hold the injector firmly in place against the thigh for 10 seconds (a slow count to 10) then remove. The black tip will extend automatically and hide the needle.
Step 5: Massage the injection area for 10 seconds and then seek immediate medical help.
The instructions above are for a Jext adrenaline auto-injector. For guidance on how to use alternative AAIs, please click here.
Understand the signs of anaphylactic shock!
An allergic reaction happens when the body responds to an allergen, perceiving it as a threat. The body produces an antibody called Immunoglobulin E (IgE), which sticks to the allergen and causes the release of chemicals such as histamine.
Anaphylaxis usually develops suddenly and gets worse very quickly.
The symptoms include:
Feeling lightheaded or faint
Breathing difficulties; such as fast, shallow breathing
A fast heartbeat
Confusion and anxiety
Collapsing or losing consciousness
They tell you they feel like they are going to die or something horrible is happening to them
There may also be other allergy symptoms, including an itchy, raised rash (hives), feeling or being sick, swelling (angioedema), or stomach pain.
Make sure you know what these symptoms are so that you know when your child needs to use their Adrenaline Auto-Injector. These symptoms can develop very quickly (within minutes), or more slowly (over a number of hours).
Your child may have only a few of the symptoms, however some of them can be very serious.
If your child experiences any or all of these symptoms, they should:
Call for help
Use their adrenaline auto-injector, or ask someone else to give it to them
Use a phone to dial 999 in the UK, or 112 in Ireland, ask for an ambulance and say ‘anaphylaxis’. Or ask somebody else to make the call
It is important to remember that the symptoms your child experiences may be different from previous reactions.
Extra Steps to take
SEEK MEDICAL ATTENTION: Once the Adrenaline Auto-Injector (AAI) has been administered call 999 or 112 if you live in Ireland, and ask for an ambulance and say “anaphylaxis”. If your child is alone when they have a reaction they will have to make the call themselves. They shouldn’t worry, the person on the phone will know exactly what to do.
BE PREPARED: Use a second AAI after 5-15 minutes if your child still feels poorly. You or your child should always carry two AAIs.
STAY WHERE YOU ARE: The person experiencing anaphylaxis should remain still and laid down with their feet raised until the ambulance arrives. Don’t let them try to get up, even if they are starting to feel better.